Oklahoma, 2012Flood in Oklahoma, March 20 to 23, 2012
March 20 to 23, 2012 · NWS TSA · 1 event in 1 county or zone
Widespread heavy rainfall fell across much of eastern Oklahoma from the 19th through the 21st as a result of a slow-moving upper level low pressure system that moved from West Texas to northeastern Texas during that period. Three to five inch rainfalls were common over the region with some areas receiving between six and nine inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall fell across much of eastern Oklahoma from the 19th through the 21st as a result of a slow-moving upper level low pressure system that moved from West Texas to northeastern Texas during that period. Three to five inch rainfalls were common over the region with some areas receiving between six and nine inches. This heavy rainfall resulted in moderate flooding of the Poteau River near Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 9:48 AM CST, 42 minutes earlier.
Area forecast discussion, Mar 20, 9:48 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1048 AM CDT TUE MAR 20 2012
.DISCUSSION...
INITIAL CONVECTIVE OUTFLOW HAS PUSHED THROUGH ALL OF WEST CENTRAL
ARKANSAS AND ARCS NORTHWESTWARD THROUGH FAR EASTERN MADISON AND
CARROLL COUNTIES. THE RESULT OF WIDESPREAD CONVECTION OVERNIGHT
THROUGH THE MORNING HAS LESSENED MID LEVEL LAPSE RATES
CONSIDERABLY...AND NO MEANINGFUL RECOVERY IS EXPECTED THROUGH
TONIGHT. ADDITIONALLY...THE MORE INTENSE CONVECTION ONGOING ACROSS
EASTERN TEXAS LOOKS TO REMAIN SOUTH OF THE AREA THEREFORE HAVE
REDUCED THE MENTION OF THUNDER THROUGH TONIGHT. QPF WAS ADJUSTED
DOWNWARD ACROSS MUCH OF EASTERN OK THOUGH THIS AFTERNOON BASED ON
A LACK OF DEEP CONVECTION. THE AXIS OF HEAVIEST RAINS IS STILL ON
TRACK TO GRADUALLY SHIFT EASTWARD INTO TONIGHT...WITH THIS
TRANSITION UNDERWAY PER RECENT RADAR TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 61 47 66 44 / 100 30 40 50
FSM 66 50 61 46 / 100 40 50 40
MLC 61 44 67 47 / 100 20 30 40
BVO 60 41 62 40 / 100 30 50 50
FYV 65 47 62 41 / 100 50 60 50
BYV 67 54 62 43 / 100 60 80 50
MKO 60 47 64 45 / 100 30 40 40
MIO 62 50 63 44 / 100 40 60 50
F10 61 47 64 46 / 100 20 40 40
HHW 65 47 66 46 / 100 30 40 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...07Hazardous weather outlook, Mar 20, 4:08 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 AM CDT TUE MAR 20 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 AM CDT TUE MAR 20 2012
...DANGEROUS AND POTENTIALLY LIFE THREATENING FLOODING EXPECTED
INTO WEDNESDAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...TODAY.
FLASH FLOOD.
RISK...CRITICAL.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...CRITICAL.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
WIDESPREAD SHOWER AND THUNDERSTORMS WILL CONTINUES TODAY AND
TONIGHT AHEAD OF A VERY LARGE...SLOW MOVING UPPER LEVEL STORM
SYSTEM. MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS HAVE
ALREADY SEEN 2 TO 4 INCH AMOUNTS OVER THE LAST 12 HOURS OR SO. AS
THE UPPER LEVEL SYSTEM SLOWLY DIVES SOUTHEAST INTO TEXAS
TODAY...THE HEAVIEST RAINFALL AXIS IS EXPECTED TO GRADUALLY SHIFT
EAST...WITH THE MOST THE MOST SIGNIFICANT TOTALS TODAY AND TONIGHT
EXPECTED ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ADDITIONAL 3 TO 5 INCHES ARE EXPCTED IN THESE AREAS...WITH
LOCALIZED AMOUNTS OF 10 TO 12 INCHES POSSIBLE. DEPSITE LESS RAIN
AMOUNTS EXPECTED ACROSS A LARGE PORTION OF EASTERN OKLAHOMA TODAY
AND TONIGHT...RIVER FLOODING AND RUNOFF WILL BE ONGOING IN THESE
AREAS AND WILL STILL CREATE FLOODING PROBLEMS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION
STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
EMERGENCY MANAGEMENT...FIRST RESPONDERS...AND OTHER INTERESTED
PARTIES SHOULD PREPARE FOR DANGEROUS AND POTENTIALLY LIFE
THREATENING FLOODING TODAY AND TONIGHT. SWIFT WATER RESCUES MAY BE
NECESSARY AS ROADS BECOME IMPASSABLE DUE TO THE HIGH WATER. IN
ADDITION...NUMEROUS MAIN-STEM RIVERS ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS COULD EXPERIENCE MODERATE TO MAJOR FLOODING BY
MID WEEK. PERSONS SHOULD CONSIDER CANCELLING ANY OUTDOOR CAMPING
ACTIVITIES THROUGH AT LEAST WEDNESDAY DUE TO THE EXCESSIVE
RAINFALL...ESPECIALLY IN ANY FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE SLOW MOVING UPPER LEVEL STORM SYSTEM WILL FINALLY BEGIN TO
LIFT NORTHEAST...HOWEVER AREAL AND RIVER FLOODING FLOODING WILL
LIKELY BE ONGOING AS THE RAIN AMOUNTS BEGIN TO TAPER OFF...ESPECIALLY
ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. AS THE CENTER
OF THE LOW DRIFTS SLOWLY NORTHEAST THROUGH FRIDAY...VERY COLD TEMPERATURES
ALOFT ASSOCIATED WITH THE CENTER OF THE LOW WILL RESULT IN
ADDITIONAL RAIN AND THUNDERSTORM CHANCES WEDNESDAY THROUGH EARLY
FRIDAY. WHILE LOWER RAINFALL AMOUNTS ASSOCIATED WITH THE COLD CORE
ACTIVITY ARE ANTICIPATED...MAINSTEM RIVER FLOODING WILL LIKELY
PERSIST FOR AT LEAST THE NEXT SEVERAL DAYS.
UPPER LEVEL RIDGING WILL BEGING TO TAKE HOLD OVER THE SOUTHERN
PLAINS THIS WEEKEND WHERE MILD...AND MORE IMPORTANTLY DRY WEATHER
WILL PREVAIL.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Mar 20, 8:40 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
940 AM CDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 E MIAMI 36.87N 94.82W
03/20/2012 M4.80 INCH OTTAWA OK PUBLIC
JUST SOUTH OF HIGHWAY 10
&&
KAHLocal storm report, Mar 20, 8:50 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
950 AM CDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD MUSKOGEE 35.75N 95.37W
03/19/2012 MUSKOGEE OK BROADCAST MEDIA
MAIN STREET IN MUSKOGEE BLOCKED OFF DUE TO HIGH WATER
1105 PM TSTM WND DMG 4 N EUREKA SPRINGS 36.46N 93.74W
03/19/2012 CARROLL AR COUNTY OFFICIAL
SEVERAL TREES BLOWN DOWN ON HIGHWAY 23.
0905 AM FLASH FLOOD 5 SSW MOUNTAINBURG 35.57N 94.20W
03/20/2012 CRAWFORD AR EMERGENCY MNGR
HIGHWAY 282 CLOSED SOUTH OF MOUNTAINBURG AT FROG
CREEK/BAYOU
0914 AM FLASH FLOOD ALMA 35.48N 94.22W
03/20/2012 CRAWFORD AR EMERGENCY MNGR
LANCASTER BRIDGE CLOSED AT HIGHWAY 282 NEAR ALMA
&&
SAALocal storm report, Mar 20, 8:58 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
958 AM CDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD MIAMI 36.87N 94.88W
03/20/2012 OTTAWA OK EMERGENCY MNGR
ROADS CLOSED...STREET A AND 15TH NE...BEHIND THE SONIC.
ALSO 18TH AND C STREET NE AT MIAMI BLVD TO STREET D NE.
&&
SAALocal storm report, Mar 20, 9:42 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD DUNBAR 34.46N 95.56W
03/20/2012 PUSHMATAHA OK EMERGENCY MNGR
PEOPLE STRANDED IN HOMES CUT OFF BY FLOOD WATERS. LIKELY
A COMBINATION OF FLASH FLOOD WATERS AND HIGH WATER ALONG
THE KIAMICHI RIVER. LOCATION GIVEN AS SOMEWHERE BETWEEN
ANTLERS AND CLAYTON NEAR THE KIAMICHI. SPECIFIC LOCATION
ESTIMATED AND WILL UPDATE IF WE GET BETTER LOCATION
INFORMATION.
&&
KAHLocal storm report, Mar 20, 9:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1046 AM CDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 SE TULSA 36.09N 95.87W
03/20/2012 M4.52 INCH TULSA OK NWS EMPLOYEE
1040 AM HEAVY RAIN WHITESBORO 34.69N 94.89W
03/20/2012 M4.00 INCH LE FLORE OK PUBLIC
1015 AM HEAVY RAIN COWETA 35.95N 95.65W
03/20/2012 M5.00 INCH WAGONER OK PUBLIC
1040 AM HEAVY RAIN SPERRY 36.30N 95.99W
03/20/2012 E5.09 INCH TULSA OK EMERGENCY MNGR
&&
KAHLocal storm report, Mar 20, 10:24 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1124 AM CDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM FLASH FLOOD MIAMI 36.87N 94.88W
03/20/2012 OTTAWA OK EMERGENCY MNGR
SEVERAL COUNTY ROADS HAVE BEEN CLOSED. HIGHWAY 125 AT
RIVERVIEW PARK WILL BECOME IMPASSABLE LATER TONIGHT.
WIDESRPEAD STORM TOTAL RAINFALL MEASUREMENTS AROUND 6
INCHES.
&&
JBMFlood, Le Flore
- When
- March 20, 10:30 AM CST to March 23, 9:45 AM CST
- Where
- Le Flore County, 1.09 mi S of Panama to 2.02 mi ENE of Coal Creek
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.154, -94.667
The Poteau River near Panama rose above its flood stage of 29 feet at 11:30 am CDT on March 20th. The river crested at 36.43 feet at 4:15 pm CDT on the 21st, resulting in moderate flooding. The river fell below flood stage at 10:45 am CDT on the 23rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, March 20 to 26, 20122 deaths · 1 injured · $1.5 million · 1 in hail · 23 events
- Flash Flooding and Flooding in Texas, March 20 to 28, 20121 death · $1.9 million · 0.88 in hail · 9 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 28, 20121 injured · $11 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 21, 2012$2.2 million · EF1 · 58 events
- Damaging Winds in Texas, March 20, 2012$305,000 · 70 kt wind · 7 events
- Flash Flood and Hail in North Carolina, March 20, 2012$100,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Texas, March 20, 2012$74,000 · 62 kt wind · 8 events
- Flooding in Missouri, March 20 to 21, 2012$52,000 · 15 events
- Heavy Snow in Oregon, March 20 to 22, 2012$75,000 · 7 events
- Lightning Strike in North Carolina, March 20, 2012$50,000 · 1 event
- Flash Flooding and Hail in Virginia, March 20, 20121 in hail · 19 events
- Flash Flooding and Damaging Wind in Texas, March 20 to 21, 201252 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367785.